DEA: Just touching or inhaling fentanyl could kill you

DEA: Just touching or inhaling fentanyl could kill you

BOSTON — Dorothy White knew her son had slipped.

Richard, a struggling addict on house arrest, was high.  Dorothy was disappointed and angry. She wanted to know who the friend was that just stopped by her home in Salisbury.  She wanted to know what drug he did.  Richard finally confessed.

"He looked at me and he said, heroin mom.  And I said do I need to call someone?  He said no mom I’m fine, I know what I‘m doing" White said.

Content Continues Below

She stayed up with Richard and watched TV with him until it was time for bed.  Dorothy kissed her son goodnight for the last time.

The next morning she found him on the couch.  It was Christmas day, 2014.  Richard White was only 23.

Dorothy needed to know what killed her son, so she had an autopsy done.  It said the cause of death was “acute fentanyl intoxication”.  A powerful opiate commonly used to ease pain for patients near the end of life.

"They said the amount of fentanyl in his blood, they said they were surprised he didn't die right away" White said.

(Deadly doses of heroin and fentanyl)

A NEW WARNING

Richard White is now part of a growing epidemic that has seen a spike in overdose deaths since fentanyl started showing up in in toxicology reports around New England.

More than two thousand people in Massachusetts and New Hampshire died from overdoses last year alone.   That's an average of almost 6 people every day.

Current estimates suggest that number is projected to exceed that in 2016.  So far the majority of overdose deaths this year have tested positive for fentanyl.

Special Agent in Charge Michael Ferguson of the Drug Enforcement Administration has been tracking fentanyl here in New England.  He says the drug on the street is different than the drug used in hospitals

"It only takes approximately 2 mg of fentanyl is a lethal dose to kill an individual."
We're talking about a couple of grains of sand." Ferguson said.

"The danger with fentanyl is that if you touch it or you inhale it, it can be extremely deadly" Ferguson said.

ON THE FRONTLINE

FOX25 rode along with paramedics Brewster Ambulance in Quincy where the typical overdose response can be chaotic.

"We've been advised that number one that is going to take a lot more Narcan. Number two, there’s outward effects even to the rescuers. “said Matt Cohen, a supervisor at Brewster.

He told FOX25 that one out of ten calls is for an overdose, which is a huge increase from just a few years ago.  Knowing that fentanyl could be absorbed through the skin, they have to take extra precautions like wearing gloves.

"It gets very hectic, which is why it's nice to have someone there that's taking an overall view and watching out for everybody." Cohen said.

The DEA says the street fentanyl is being made by the cartels in Mexico and smuggled across the border.  Ferguson says the much of narcotics here in the northeast are coming from the Sinaloa cartel, made famous by their leader Joaquin "Chapo" Guzman.

He says they first encountered fentanyl in Rhode Island in early 2014 and then it quickly spread throughout New England.

"Now were in a situation where we assume any heroin that we encounter or seize, that most likely there's fentanyl mixed in or in fact it's just fentanyl" Ferguson said.

Fentanyl is fifty times stronger than heroin and it's hard to tell the two apart, which is why the DEA is encouraging law enforcement  not to do any field tests of narcotics and carefully send samples to the laboratory.

NO SECOND CHANCES

"If he loved you he loved you with your whole heart, there wasn't nothing he wouldn't do for you" White says from her kitchen table.  A photo of Richard by her side.

She still has his phone as a reminder of her son and hasn’t turned it off yet.  Dorothy says she still talks to Richard every night on his Facebook page.

“You have to fight for your child, this is the hardest fight you will ever have in your life but don't give up the fight.” White tells

Fentanyl took the life of her son and left her grandson without a father. She hopes his death will serve as a warning to others about this deadly drug.

Fentanyl is making heroin even more deadly than it already is. Join Mark Ockerbloom for a discussion with Keith Wilson from Brewster Ambulance Service. Ask your questions below!

Posted by Boston 25 News on Monday, November 7, 2016